zig
0

Notifications

  • You're all caught up!

Heart Palpitation Caused by Probiotics

by
author image Diane Marks
Diane Marks started her writing career in 2010 and has been in health care administration for more than 30 years. She holds a registered nurse license from Citizens General Hospital School of Nursing, a Bachelor of Arts in health care education from California University of Pennsylvania and a Master of Science in health administration from the University of Pittsburgh.
Heart Palpitation Caused by Probiotics
Woman eating yogurt Photo Credit nensuria/iStock/Getty Images

You may be trying to do your body a favor by taking probiotics, but heart palpitations that develop from taking the supplement may do your health more harm than good. Heart palpitations are a sign of a severe allergic reaction called anaphylaxis. Allergic reactions to probiotics are considered uncommon, but any time you take a supplement, you are at risk of developing one. Discuss the safety and benefit of using probiotics with your doctor before consuming the supplement.

Probiotics

Probiotics are helpful bacteria that live in the digestive system, your colon and vagina that help fight off harmful bacteria that could lead to sickness. Lactobacillus acidophilus is the most commonly sold probiotic used to treat diarrhea, allergies, respiratory infections and vaginosis, according to Drugs.com. Probiotics have not been evaluated or approved for the use of preventing or treating any medical condition. If you begin taking probiotics on a daily basis, talk with your doctor. Probiotics are commonly found in yogurt because the bacteria is used as cultures in yogurt, giving it it’s tart taste and low lactose content.

You Might Also Like

Heart Palpitations

The University of Maryland Medical Center states that heart palpitations may be a sign of an allergic reaction. If you develop an increased heart rate, along with a faint pulse, shortness of breath, stomach pain, lightheadedness and a drop in blood pressure, call 911 immediately. Extreme allergic reactions require emergency medical attention because an injection of epinephrine may be necessary to restore your body to its normal functionality.

Anaphylaxis

Anaphylaxis is a severe allergic reaction that affects the entire body. The reaction begins suddenly, within a few seconds to a few minutes after taking the probiotic supplement. One or more of the ingredients may not be recognized by your immune system as safe, which leads your body to attack the substances. This unleashes a flood of chemicals into your body, sending it into a state of shock. Excessive amounts of histamine cause your muscles to constrict and your blood vessels to dilate, which causes most symptoms, including a rapid heart rate, according to MayoClinic.com.

Treatment

An injection of synthetic adrenalin, also called epinephrine, will cause your muscles to relax, restoring your normal heart rate, and will cause your blood vessels to return to their normal state. Without this emergency medication, you could develop complications that could result in death.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media